Gastric mucosal ulceration and gastric hemorrhage are frequently associated with treatment by non-steroid anti-inflammatory drugs (NSAIDs); however, no convenient biomarker-based diagnostic methods for these adverse reactions are currently available, requiring the use of endoscopic evaluation. We recently reported five biomarker candidates in serum which predict gastric injury induced by NSAIDs in rats, but were unable to clarify the mechanism of change in the levels of these biomarker candidates. In this study, we performed capillary electrophoresis-mass spectrometry-based metabolomic profiling in stomach and serum from rats in which gastric ulcer was induced by aspirin and prevented by co-administration of omeprazole and famotidine. Results showed drug-induced decreases in the levels of citrate, cis-aconitate, succinate, 3-hydroxy butanoic acid, and O-acetyl carnitine in all animals administered aspirin. In contrast, aspirin-induced decreases in the level of 4-hydroxyproline were suppressed by co-administration of omeprazole and famotidine. We consider that these changes were due to the prevention of gastric ulcer and decrease in the amount of collagen in stomach tissue by omeprazole and famotidine, without prevention of the NSAID-induced depression of mitochondrial function. In addition, the decreases in 4-hydroxyproline in the stomach was also detectable as changes in the serum. While further study is needed to clarify limitations of indications and extrapolation to humans, this new serum biomarker candidate of gastric injury may be useful in the monitoring of NSAID-induced tissue damage.
- Capillary electrophoresis-mass spectrometry (CE-MS)
- Gastric injury
- Non-steroid anti-inflammatory drugs (NSAIDs)
ASJC Scopus subject areas
- Endocrinology, Diabetes and Metabolism
- Clinical Biochemistry